Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 449, NWS Blacksburg, VA

July 24, 2011Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2011, 6:08 PM EDT for Appomattox County, Virginia. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2011, 6:08 PM EDT (22:08 UTC)
Expired
Jul 24, 2011, 6:54 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:10 PM EDTTSTM WND DMG3 Sw Appomattox, VATREES DOWN ON COUNTRY CLUB ROAD.
Jul 24, 6:16 PM EDTTSTM WND DMG3 Sw Appomattox, VALARGE TREES DOWN ON COUNTY CLUB ROAD
Jul 24, 6:18 PM EDTTSTM WND DMG2 Sw Appomattox, VATREES DOWN ON PURDUM MILL ROAD
Jul 24, 6:24 PM EDTTSTM WND DMG3 S Appomattox, VATREES DOWN ON RED HOUSE ROAD
Jul 24, 6:24 PM EDTTSTM WND DMG5 Ssw Appomattox, VASEVERAL TREES DOWN ON PROMISE LAND ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS51 KRNK 242208
SVRRNK
VAC011-242315-
/O.NEW.KRNK.SV.W.0449.110724T2208Z-110724T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 715 PM EDT.

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPOUT SPRING...OR NEAR
  CONCORD...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPOUT SPRING...
  EVERGREEN...
  PAMPLIN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3732 7863 3725 7868 3722 7873 3723 7878
      3720 7882 3721 7885 3725 7887 3725 7892
      3739 7900 3745 7896 3734 7860 3733 7860
TIME...MOT...LOC 2208Z 294DEG 16KT 3733 7890

$$

RCS
2 follow-up statements
930 
WWUS51 KRNK 242230
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SUN JUL 24 2011

VAC011-242315-
/O.CON.KRNK.SV.W.0449.000000T0000Z-110724T2315Z/
APPOMATTOX VA-
630 PM EDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN APPOMATTOX COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HIXBURG...OR 7 MILES
EAST OF APPOMATTOX...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  EVERGREEN...
  HIXBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3733 7860 3731 7864 3725 7868 3724 7872
      3722 7873 3723 7878 3720 7882 3721 7885
      3725 7887 3725 7892 3740 7883 3734 7860
TIME...MOT...LOC 2230Z 294DEG 16KT 3732 7870

$$

RCS
704 
WWUS51 KRNK 242254
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT SUN JUL 24 2011

VAC011-242304-
/O.CAN.KRNK.SV.W.0449.000000T0000Z-110724T2315Z/
APPOMATTOX VA-
654 PM EDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPOMATTOX COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3733 7860 3731 7864 3725 7868 3724 7872
      3722 7873 3723 7878 3720 7882 3721 7885
      3725 7887 3725 7892 3740 7883 3734 7860
TIME...MOT...LOC 2254Z 294DEG 16KT 3728 7858

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:44 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 3:44 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SUN JUL 24 2011

.SYNOPSIS...
HIGH PRESSURE ACROSS THE REGION WILL CONTINUE TO WEAKEN AND SLIDE
SOUTH TONIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE
NORTHWEST ON MONDAY. THE FRONT SHOULD DROP SOUTH INTO THE REGION
LATE MONDAY BEFORE DRIFTING INTO THE CAROLINAS MONDAY NIGHT INTO
TUESDAY. COOLER HIGH PRESSURE BEHIND THE FRONT WILL SPILL INTO
THE AREA THROUGH WEDNESDAY...FOLLOWED BY ANOTHER BOUT OF HEAT AS
HIGH PRESSURE ALOFT BUILDS BACK IN FROM THE WEST FOR THE END OF
THE WEEK.
&&

.NEAR TERM /THROUGH MONDAY/...
SHOTGUN PATTERN OF CONVECTION CONTINUES TO INCREASE THIS AFTERNOON
WITH SEVERAL MULTICELLULAR BANDS ONGOING ALONG THE BLUE RIDGE.
HOWEVER SO FAR WEAK CAP ALOFT HAS LIMITED SEVERE POTENTIAL TO
ISOLATED MICROBURSTS BUT GIVEN STRONG HEATING EXPECT COVERAGE TO
GRADUALLY SHIFT EAST TO HIGHER INSTABILITY ALONG/EAST OF THE BLUE
RIDGE INTO THIS EVENING. MOST MODEL GUIDANCE SUPPORTS THIS SCENARIO
SO BASICALLY KEEPING HIGH CHANCE POPS GOING THRU SUNSET WITH
LOCALIZED LIKELYS IN SPOTS. INITIAL BATCH OF CONVECTION SHOULD FADE
OUT THIS EVENING WITH NEXT UPSTREAM COMPLEX NOW WELL TO THE NW
LIKELY TO MAKE A RUN TOWARD THE FAR WEST AFTER DARK. GUIDANCE NOT
TOO AGGRESSIVE IN BRINGING TOO MUCH OF THIS BOWING COMPLEX INTO THE
AREA WITH CORFIDI VECTORS TAKING IT MORE INTO KY. THUS WONT UP POPS
BACK TO LIKELYS WEST BUT BOUNCE TO HIGHER CHANCE TO MATCH BETTER
WITH UPSTREAM THINKING. OTRW THINK CONVECTION AGAIN WASHES OUT TO
SLIGHT POPS OR LESS EAST GIVEN LACK OF FORCING AND LOSS OF HEATING.
SOME FOG AGAIN POSSIBLE BUT MOSTLY PATCHY IN AREAS THAT SAW EARLIER
RAINFALL AND CLEAR OUT BRIEFLY TONIGHT. LITTLE CHANGE TO GOING TEMPS WITH
LOWS SIMILAR TO THE PAST FEW OVERNIGHTS...MOSTLY UPPER 60S TO MID 70S.

BETTER HEIGHT FALLS FINALLY TAKE SHAPE ON MONDAY AS THE MAIN S/W
TROF PASSES ACROSS THE LAKES AND SHOVES THE SURFACE COLD FRONT
TOWARD THE AREA BY AFTERNOON. HOWEVER TIMING OF PRE-FRONTAL
CLDNS/SHRA STILL IN QUESTION AS MODELS HAVE BEST SUPPORT PASSING
NORTH AND DEEPER INSTABILITY TO THE SOUTH AND WEST. HOWEVER DO SEE A
WEAK S/W WORKING IN FROM THE WEST DURING THE AFTERNOON WHICH SHOULD
SUPPORT A LITTLE BETTER COVERAGE IF ENOUGH HEATING DOES DEVELOP.
LATEST NAM HAS THE BEST INSTABILITY ALONG THE BLUE RIDGE EARLY ON
WITH MORE CLOUDS NW...THEN HIGHER CAPES SOUTH AND EAST DURING THE
AFTERNOON WHEN BETTER BOUNDARY LAYER NW FLOW DEVELOPS. THEREFORE
THINKING WILL SEE PERHAPS A MCS FIZZLE OVER THE FAR WEST
EARLY...THEN SCTD COVERAGE BLUE RIDGE THAT EVENTUALLY MESHES INTO A
BROKEN LINE BEFORE JUMPING SOUTH INTO NORTH CAROLINA LATER IN THE
DAY. THIS SPELLS KEEPING LIKELY/HIGH CHANCE POPS WESTERN HALF INTO
THE AFTERNOON...THEN SLIDING SE BY EVENING. WILL INCLUDE AT LEAST
ISOLATED SEVERE POTENTIAL IN THE HWO GIVEN DECENT LAPSES DESPITE
LACK OF MUCH DRY AIR ALOFT. BASICALLY USED A COMP ON TEMPS...LEANING
TOWARD THE WARMER MAV EAST PER MORE INSOLATION/DOWNSLOPE AND THE
COOLER MET MOS WEST WHERE EXPECTING MORE CLOUDS/SHRA EARLY. OTRW
MOSTLY 80S WEST AND LOW/MID 90S ALONG/EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO BE SCATTERED
ACROSS THE REGION ON MONDAY EVENING AS A COLD FRONT CONTINUES TO
DESCEND SOUTHWARD FROM THE OHIO RIVER VALLEY. WHILE THIS ACTIVITY
WILL DIMINISH AFTER MIDNIGHT AS THE FRONT CONTINUES THROUGH OUR
REGION...WILL STILL EXPECT SPOTTY SHOWERS TO LINGER THROUGH SUNRISE
ON TUESDAY.

BY TUESDAY MORNING...THE COLD FRONT WILL HAVE PUSHED INTO NORTHERN
NORTH CAROLINA. SHALLOW HIGH PRESSURE WILL BUILD INTO OUR REGION
BEHIND THE FRONT...BRINGING SLIGHTLY COOLER AND DRIER AIR WITH IT.
SHOWER AND THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE SOUTHERN
THIRD OF THE REGION...IN THE VICINITY OF THE FRONT...BUT THIS
ACTIVITY WILL BE SPOTTY AT BEST. EXPECT MORE OF THE SAME FOR
WEDNESDAY...AS HIGH PRESSURE SLIDES EASTWARD...BUT REMAINS THE
DOMINANT FEATURE OF OUR FORECAST REGION.

ON THURSDAY...HIGH PRESSURE BEGINS TO MOVE OUT OF OUR AREA...
ALLOWING SOUTHERLY WINDS TO BRING ATLANTIC MOISTURE BACK INTO OUR
REGION. WE ALSO BEGIN TO SEE THE UPPER LEVEL RIDGE...WHICH WAS
RESPONSIBLE FOR OUR EXCESSIVE HEAT OVER THE PAST FEW DAYS...TO BUILD
BACK TOWARD OUR AREA FROM THE WEST. THE PRESENCE OF THE RIDGE WILL
LEAD TO ANOTHER WARMUP ACROSS OUR REGION BEGINNING THURSDAY
AFTERNOON...AS WELL AS A RETURN TO AFTERNOON SHOWERS AND
THUNDERSTORMS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS OUR REGION ON THURSDAY
EVENING GOING INTO FRIDAY...AND WE MAY SEE A RETURN TO HEAT ADVISORY
CONDITIONS ACROSS PORTIONS OF THE PIEDMONT AND SOUTHSIDE VIRGINIA
FOR FRIDAY AND POSSIBLY SATURDAY AFTERNOONS AS HIGH TEMPERATURES
REACH INTO THE UPPER 90S IN THESE AREAS. WE CAN ALSO EXPECT SPOTTY
SHOWER AND THUNDERSTORM ACTIVITY ON FRIDAY...WITH A FEW STRONG
THUNDERSTORMS...HOWEVER RAINFALL CHANCES WILL INCREASE SIGNIFICANTLY
ON SATURDAY EVENING AS A COLD FRONT MOVES INTO OUR AREA FROM THE
UPPER OHIO RIVER VALLEY REGION. AT THIS TIME...THE COLD FRONT IS
EXPECTED TO BECOME STATIONARY ACROSS THE SOUTHERN HALF OF OUR
FORECAST REGION...HELPING TO KEEP OUR TEMPERATURES MAINLY IN THE 80S
TO NEAR 90S FOR SUNDAY...AND KEEPING AN INCREASE CHANCE OF RAIN IN
THE FORECAST HEADING INTO THE NEXT WORKWEEK.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MAIN THREAT AGAIN WITH THE POTENTIAL TO SEE SCATTERED CONVECTION
MOVE IN THE VICINITY OF ANY OF THE AIRPORTS THRU THIS EVENING AS
STORMS POP UP AND MOVE SLOWLY EAST. BEST AREA FOR MORE ORGANIZED
COVERAGE SEEMS TO BE OVER THE SW ATTM WITH TSRA HAVING A HARD TIME
DEVELOPING OUT TO...AND EAST OF THE BLUE RIDGE PER WESTERLY FLOW
ALOFT. LATEST SHORT TERM MODEL GUIDANCE SUGGESTS MORE COVERAGE
UNZIPPING ALONG THE WEST SIDE OF THE BLUE RIDGE...THEN SLOWLY
SAGGING EAST LATER BEFORE FADING OUT OVER THE SE THIS EVENING.
THEREFORE WILL INCLUDE A VCTS MENTION ALONG THE KBLF TO KROA
CORRIDOR AND INCLUDE CB ELSW WHERE CHANCES APPEAR TO BE LESS. OTRW
MAINLY VFR UNDER SCT-BKN CU FIELDS OUTSIDE CONVECTION THIS
AFTERNOON WITH WEST TO NW SFC WINDS AROUND 10 KTS OR LESS.

THE RIDGE BREAKS DOWN TONIGHT INTO MONDAY WITH A FRONT MOVING IN.
WILL LIKELY STILL HAVE SOME LEFTOVER SHRA/TSRA SE THIS EVENING AND
PERHAPS NW EARLY ON AND AGAIN LATE AS ANOTHER UPSTREAM TSRA
COMPLEX MAKES A RUN BUT WONT INCLUDE ANY ADDED CB/VCTS MENTION
ATTM. THINK SLIGHTLY LOWER DEWPOINTS AND LIGHT WEST WINDS MAY
AGAIN COMBO WITH HIGH/MID CLOUDS TO LIMIT WIDESPREAD IFR IN
FOG/STRATUS. HOWEVER LOW CONFIDENCE SO ONLY INCLUDING SOME
REDUCTIONS IN VSBY TO BRIEF IFR/MVFR LATE TONIGHT IN THE VALLEY
LOCATIONS AND COULD BE WORSE IF RAINFALL ENDS UP MORE WIDESPREAD
THIS AFTERNOON.

THE FRONT SHOULD BRING A BETTER THREAT OF TSRA TO MOST OF THE
AREA MONDAY AND COULD SEE SOME EARLY CONVECTION DEVELOP SE WVA
MONDAY MORNING. HOWEVER MAIN TIMING LOOKS TO BE MONDAY AFTERNOON
ESPCLY FROM THE BLUE RIDGE SOUTH AND EAST WHERE BETTER INSTABILITY
WILL EXIST. ACTUAL FRONT PUSHES THROUGH MONDAY NIGHT AND AS
COOLER AIR ARRIVES INTO TUESDAY MORNING THERE SHOULD BE SOME IFR
FOG WITH A WET GROUND...THEN A DRY TUESDAY PM FOLLOWS. OTRW
LOOKING FOR IMPROVING CONDITIONS WITH VFR BY TUESDAY AFTERNOON
THRU LATE WEEK.

&&

.CLIMATE...
RECORD WARMEST LOW TEMPERATURES
ROANOKE......75/2010
LYNCHBURG....76/1911
DANVILLE.....76/2010
BLACKSBURG...68/1999
BLUEFIELD....71/2010

RECORD HIGH TEMPERATURES
ROANOKE.....100/1933
LYNCHBURG...100/2010
DANVILLE....101/2010
BLACKSBURG...92/1991
BLUEFIELD....91/1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...NF
AVIATION...JH/JJ/WP
CLIMATE...
Hazardous weather outlook, Jul 24, 3:27 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 24 2011

NCZ003-019-020-VAZ019-022>024-032>034-251930-
SURRY-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-
327 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL BE 95 TO 100 DEGREES INTO EARLY THIS
EVENING. IN ADDITION...SCATTERED THUNDERSTORMS COULD PRODUCE
LOCALLY VERY HEAVY RAINFALL AND DAMAGING WINDS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS AHEAD OF A COLD FRONT COULD AGAIN PRODUCE VERY HEAVY
RAINFALL ALONG WITH DAMAGING WINDS AND HAIL MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-251930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
327 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY VERY HEAVY RAINFALL
AND DAMAGING WINDS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS AHEAD OF A COLD FRONT COULD AGAIN PRODUCE VERY HEAVY
RAINFALL ALONG WITH DAMAGING WINDS AND HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ035-043>047-058-059-251930-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
327 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL BE IN THE 100 TO 105 DEGREE RANGE INTO
EARLY THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY VERY
HEAVY RAINFALL AND DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS AHEAD OF A COLD FRONT COULD AGAIN PRODUCE VERY HEAVY
RAINFALL ALONG WITH DAMAGING WINDS AND HAIL MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 4:21 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT SUN JUL 24 2011

VAZ033-242100-
FRANKLIN VA-
421 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
ROCKY MOUNT...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SONTAG AROUND 445 PM AND SYDNORSVILLE AROUND
500 PM.

LAT...LON 3680 7977 3679 7982 3682 7994 3697 8004
      3707 7985 3686 7964 3683 7967 3681 7974
      3679 7976

RCS
Special weather statement, Jul 24, 4:34 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT SUN JUL 24 2011

VAZ012-013-016-242115-
CARROLL VA-PULASKI VA-WYTHE VA-
434 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PULASKI AND WYTHE
COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
PULASKI...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DRAPER AROUND 445 PM...ALLISONIA AROUND 510
PM AND SYLVATUS AROUND 515 PM.

LAT...LON 3694 8099 3708 8082 3694 8063 3693 8064
      3692 8062 3691 8062 3680 8081

RCS
Special weather statement, Jul 24, 5:19 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SUN JUL 24 2011

VAZ034-035-045-242215-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
519 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES...INCLUDING THE CITY OF LYNCHBURG...

AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF BIG
ISLAND...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BOONSBORO AROUND 530 PM...CITY OF LYNCHBURG
AROUND 555 PM...MADISON HEIGHTS AROUND 600 PM AND BOCOCK AROUND 610
PM.

LAT...LON 3744 7902 3743 7902 3732 7917 3750 7941
      3761 7927 3748 7897

RCS
Local storm report, Jul 24, 5:23 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     3 WSW PATTERSON         36.86N 80.83W
07/24/2011                   WYTHE              VA   TRAINED SPOTTER

            TREE DOWN ON CASTLETON ROAD.

&&

CHENARD
Local storm report, Jul 24, 5:33 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 N SYDNORSVILLE        36.91N 79.84W
07/24/2011                   FRANKLIN           VA   911 CALL CENTER

            TREES DOWN ON GOOSE DAM RD

0448 PM     TSTM WND DMG     3 NNE SYDNORSVILLE      36.90N 79.82W
07/24/2011                   FRANKLIN           VA   911 CALL CENTER

            TREES DOWN ON MCNEIL MILL RD

0450 PM     TSTM WND DMG     3 ENE SYDNORSVILLE      36.89N 79.78W
07/24/2011                   FRANKLIN           VA   911 CALL CENTER

            2 TREES AND SEVERAL BRANCHES DOWN ON SONTAG RD

&&

JJACKSON
Special weather statement, Jul 24, 5:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT SUN JUL 24 2011

VAZ045-046-242230-
APPOMATTOX VA-CAMPBELL VA-
553 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CONCORD...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SPOUT SPRING AROUND 600 PM...APPOMATTOX
AROUND 615 PM...APPOMATTOX NATIONAL HISTORIC PARK AROUND 620 PM AND
EVERGREEN AROUND 630 PM.

LAT...LON 3722 7873 3723 7878 3720 7881 3720 7883
      3717 7884 3735 7908 3748 7897 3748 7895
      3733 7864

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:24 PM EDTSpecial Weather StatementRNKCity of Radford51 min
Jul 24, 3:08 PM EDTSpecial Weather StatementRNKPatrick37 min
Jul 24, 3:26 PM EDTSpecial Weather StatementRNKBedford64 min
Jul 24, 3:28 PM EDTSpecial Weather StatementRNKSmyth47 min
Jul 24, 3:42 PM EDTSpecial Weather StatementRNKHenry63 min
Jul 24, 4:21 PM EDTSpecial Weather StatementRNKFranklin39 min
Jul 24, 4:30 PM EDTSevere Thunderstorm WarningRNKFranklin44 min
Jul 24, 4:34 PM EDTSpecial Weather StatementRNKPulaski41 min
Jul 24, 4:57 PM EDTSevere Thunderstorm WarningRNKPittsylvania63 min
Jul 24, 5:19 PM EDTSpecial Weather StatementRNKCity of Lynchburg56 min
Jul 24, 5:53 PM EDTSpecial Weather StatementRNKAppomattox37 min
Jul 24, 6:12 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.